South Dakota, 2021

Damaging Wind in South Dakota, August 6, 2021

August 6, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Pennington County, producing wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Pennington County, producing wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 4:23 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 6, 4:23 PM MST, 1 hour 52 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 516 PM MDT Fri Aug 6 2021

Multiple rounds of TSRA with local IFR conditions will move
across the area this evening, some of which may contain 50kt wind
gusts and large hail. The strongest activity will be done by 06z,
but isolated/scattered storms will persist into Saturday. HZ/FU
may pour into the area overnight with local MVFR conditions, but
most locations will remain VFR through Saturday afternoon.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 3:09 AM MST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 5:26 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Fri Aug 6 2021

SDZ024-026-028-030-031-072-073-070130-
Northern Black Hills SD-Custer Co Plains SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
626 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southern Meade,
northeastern Custer, southeastern Lawrence and southeastern
Pennington Counties through 730 PM MDT...

At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Piedmont to near Box Elder to
3 miles south of Thompson Butte. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Box Elder, Caputa, Thompson Butte and Rapid City Airport around
  630 PM MDT.
  Farmingdale, Folsom and Railroad Buttes around 635 PM MDT.
  Ellsworth Air Force Base, New Underwood and Viewfield around 645
  PM MDT.

Other locations in the path of these storms include Owanka,
Wicksville, Hereford, Wasta, Curlew Lake, northern Badlands National
Park and Wall.

This includes Interstate 90 in South Dakota between Mile Markers 44
and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4384 10310 4386 10309 4385 10313 4398 10338
      4421 10358 4445 10264 4430 10215 4388 10204
      4380 10302
TIME...MOT...LOC 0026Z 256DEG 37KT 4419 10341 4411 10309 4389 10299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sherburn
Special weather statement, Aug 6, 5:28 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT Fri Aug 6 2021

SDZ012-025-070100-
Butte SD-Northern Foot Hills SD-
628 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central Butte
and north central Lawrence Counties through 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Saint Onge, or 5 miles southeast of Belle Fourche,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fruitdale around 640 PM MDT.
  Nisland around 645 PM MDT.

Other locations in the path of this storm include Arpan and Newell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4454 10378 4459 10385 4487 10363 4472 10337
TIME...MOT...LOC 0028Z 226DEG 32KT 4460 10378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sherburn
Local storm report, Aug 6, 5:41 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     3 ESE PINE RIDGE        43.03N 102.52W
08/06/2021  M59 MPH          OGLALA LAKOTA      SD   ASOS

&&

MOSE
Local storm report, Aug 6, 5:54 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
08/06/2021  M52 MPH          PENNINGTON         SD   MESONET

0640 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
08/06/2021  M64 MPH          OGLALA LAKOTA      SD   MESONET

&&

MOSE
Local storm report, Aug 6, 6:02 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
08/06/2021  M64 MPH          OGLALA LAKOTA      SD   MESONET

&&

MOSE
Local storm report, Aug 6, 6:15 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
08/06/2021  M55 MPH          OGLALA LAKOTA      SD   MESONET

&&

MOSE

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
August 6, 6:15 PM MST
Where
Pennington County, 19.35 mi S of Quinn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.710, -102.130

The spotter estimated wind gusts at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971945.